Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 10, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 10, 2016, 4:34 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 10, 2016, 8:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2016, 4:34 AM CDT (09:34 UTC)
- In effect from
- Aug 10, 2016, 8:00 AM CDT
- Expired
- Aug 10, 2016, 9:02 PM CDT
- In force
- 13 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
506 WHUS43 KDLH 100934 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 434 AM CDT WED AUG 10 2016 MNZ037-WIZ001-110345- /O.NEW.KDLH.BH.S.0010.160810T1300Z-160811T1000Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 434 AM CDT WED AUG 10 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM CDT THIS MORNING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT FROM 8 AM CDT THIS MORNING THROUGH LATE TONIGHT. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
1 follow-up statement
159 WHUS43 KDLH 110202 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 902 PM CDT WED AUG 10 2016 MNZ037-WIZ001-110315- /O.CAN.KDLH.BH.S.0010.000000T0000Z-160811T1000Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 902 PM CDT WED AUG 10 2016 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH HAZARDS STATEMENT. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 12:56 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 12:56 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 AM CDT WED AUG 10 2016
.UPDATE...
Issued at 922 PM CDT Tue Aug 9 2016
A cold front stretched from just east of Grand Marais to the Twin
Ports into northern South Dakota as of 02Z. Forcing along this
boundary has kept showers and storms mainly just isolated so far
and much of the guidance agrees that will continue as the front
sags south overnight. We did expand POPs over northwest Wisconsin
tonight as there has been a slight uptick in coverage over
western Lake Superior over the past hour. The HRRR suggests
additional development will be possible overnight over northern
Wisconsin and it could extend further west toward Pine county as
well. MUCAPE values were around 3000 J/KG per SPC's Mesoanalysis
Page so a strong storm is not out of the question despite limited
forcing.
Additional showers/storms will develop or move in from the west
impacting western portions of the Northland late.
Few other changes were made as new guidance was just starting to
arrive.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Aug 9 2016
At 330 PM, skies were clear partly to mostly sunny across the
Northland. The stubborn area of clouds that had developed
earlier in the day had now pushed off into northern Wisconsin as
of mid afternoon. In its wake, nearly full sunshine across much
of northeastern Minnesota. Temperatures ranged from 88 degrees
in Aitkin and Pine River to 70 at Grand Marais. It was also
humid with dewpoints in the 60s to around 70.
The main focus for tonight and Wednesday will be resolving the
various precipitation threats. As can be expected, CAM's solutions
were all over the place for this afternoon and tonight. They did
generally seem to catch on to the earlier convection which dropped
pea size hail in Lakewood Township to the north of Duluth. This
area of thunderstorms had moved off through Lake Superior and east
of the area we cover. In addition, there were a few showers and
possibly even a thunderstorm just north of the International
Border in the vicinity of a weak cold front. Have added a small
pop for the evening across the north. Otherwise, I have backed off
a bit on POP's overnight. Could also see some isolated
showers/storms across northwest Wisconsin yet this afternoon and
evening as it is fairly unstable there.
On Wednesday, there are myriad solutions across the Northland. In
terms of deterministic models, it looks like an MCS may develop in
the northern Plains overnight, and move into west central and
northwest Minnesota by 12Z. Will account for this with chance
POP's across the west overnight.
For the remainder of Wednesday, it becomes a bit more muddled. The
GFS is most generous with precipitation/QPF, as is the latest NAM
solution, which develops significant frontogenesis in the vicinity
of a developing warm front across central Minnesota.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Aug 9 2016
Multiple heavy rounds of heavy rain are possible across the
Northland late Wednesday through Thursday night, but there is
considerable uncertainty in whether any particular area has a
significant enough risk of flash flooding to warrant a flash flood
watch. Please read on for more details.
The axis of an upper level ridge will move into the Upper Midwest
Wednesday night, bringing a surge of moisture northward into the
Northland amidst a strong southerly low level jet. Precipitable
water values will increase to around 2 inches, a considerable amount
of overall moisture in the atmosphere. A warm front may set up near
or south of the forecast area Wednesday night, and a shortwave
trough may lift into the Northland. Areas near and north of the warm
front could be the focus for training thunderstorms and heavy
showers, which could result in flash flooding for some areas.
However, there is considerable model uncertainty of where the front
may set up, the timing and strength of the shortwave trough, which
is affecting the modeled pcpn for Wednesday night and early
Thursday. Also, there is significant model differences concerning
convection tonight and earlier Wednesday, which could affect
convection for later in the day Wednesday into early Thursday.
Despite the uncertainty, the Brainerd Lakes region looks to have the
greatest threat of heavy rains because of its closer proximity to
where the warm front may set up, as well as being closer the likely
passing shortwave trough. Depending on what happens Wednesday night
and early Thursday, there could be another round of heavy rains
Thursday afternoon into Thursday night, mainly across the southern
half of the forecast area.
The overall rain forecast has widespread rainfall of 1.5 to 2.5
inches Wednesday night through Thursday night, with the heaviest
rains near and south of Highway 2 in northeast Minnesota and
northwest Wisconsin. There is not enough confidence to justify a
flash flood watch yet, but Northland county and city officials, as
well as the public, should stay tuned and be prepared for the
possibility of the NWS ramping up its wording about the flash flood
threat. It would not be surprising if some areas get a total of 4 to
6 inches of rainfall over those 36 hours.
An area of low pressure will slowly move through the region Friday
through Sunday. The weak surface convergence, combined with the
upper level divergence from the passing upper level trough, could
result in showers and weak storms during this time, especially
during afternoon heating.
A warming trend may begin Monday when southerly flow develops across
the Northern Plains and upper Midwest.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1256 AM CDT Wed Aug 10 2016
A cold front will move southeastward tonight and stall across northern
Wisconsin, central Minnesota and the Dakotas border. Overnight the
main concern is radiation fog at KHYR bringing periods of MVFR to
VLIFR visibility until approximately 12Z.
Farther to the west, an MCS will progress eastward from the
Dakotas into Minnesota. The last several runs of the HRRR and the
latest GFS have had the best handle on this activity, so tried to
time the arrival/exit of precipitation based on this output.
Think this activity will bring MVFR or lower ceilings/visibility
if storms hold together. Felt most confident in including MVFR
conditions at KHIB/KBRD between 11Z-17Z. Less certain at other
terminals as the HRRR guidance weakens storms as they move
through northeast Minnesota.
Based on the latest NMM/ARW/GFS expect there to be a break in
thunderstorm activity late Wednesday morning/early afternoon, but
expect more showers and storms to develop during the
afternoon/evening as the stalled front lifts northwards. Expect
MVFR ceilings or lower with the next round of showers and storms,
but uncertain on timing and location at this time. KDLH will
likely see a period where MVFR visibility and ceilings develop as
showers/storms move off to the east and easterly winds develop.
Tried to hint at this with ceilings around 1.5 kft around 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 71 62 77 / 20 30 90 70
INL 53 74 62 77 / 30 40 60 40
BRD 64 82 69 83 / 50 50 90 50
HYR 64 83 70 84 / 20 30 70 70
ASX 63 76 65 81 / 20 30 70 90
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
evening for LSZ144-145.
&&
UPDATE...Melde
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...WLHazardous weather outlook, Aug 9, 4:08 PM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 408 PM CDT TUE AUG 9 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 408 PM CDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TONIGHT...AS A WEAK FRONT MOVES ACROSS THE AREA. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. DURING THE AFTERNOON AND EARLY EVENING STRONG TO SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THEN WEDNESDAY NIGHT STORMS WILL PRODUCE VERY HEAVY RAINFALL RATES WITH THE POTENTIAL FOR FLASH FLOODING ACROSS PARTS OF THE NORTHLAND...ESPECIALLY FROM WALKER EAST TO THE TWIN PORTS AND SOUTH INCLUDING THE BRAINERD LAKES AND LAKE MILLE LACS AREAS. THUNDERSTORMS CONTINUE INTO NORTHWEST WISCONSIN ON THURSDAY WITH A FEW STRONG STORMS POSSIBLE. THERE IS A LOW CHANCE FOR THUNDERSTORMS AGAIN ON FRIDAY AND SATURDAY AFTERNOON...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-101130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 408 PM CDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES INCREASE WEDNESDAY AFTERNOON WITH STORMS LIKELY WEDNESDAY NIGHT INTO THURSDAY...SOME OF WHICH COULD BE STRONG TO SEVERE. IN ADDITION...NORTHEAST WINDS WILL RAMP UP WEDNESDAY RESULTING IN BUILDING WAVES...ESPECIALLY AT THE HEAD OF THE LAKE. A SMALL CRAFT ADVISORY MAY BE NEEDED. THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 10, 4:19 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
419 AM CDT WED AUG 10 2016
MNZ033>036-100945-
SOUTH CASS-SOUTH AITKIN-CROW WING-NORTHERN AITKIN-
419 AM CDT WED AUG 10 2016
...A LINE OF SEVERE THUNDERSTORMS IS APPROACHING SOUTHWESTERN
CASS...SOUTHWESTERN AITKIN AND CROW WING COUNTIES...
AT 415 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF STAR LAKE...TO EVANSVILLE...TO NEAR MORRIS...AND
MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 70 MPH...PENNY SIZE HAIL...TORRENTIAL
RAINFALL...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
POPLAR AROUND 520 AM CDT.
LEADER AROUND 525 AM CDT.
FORT RIPLEY AROUND 530 AM CDT.
SAINT MATHIAS AROUND 535 AM CDT.
GULL LAKE AROUND 540 AM CDT.
BREEZY POINT...PEQUOT LAKES...NISSWA AND MERRIFIELD AROUND 545 AM
CDT.
CROSBY...IRONTON...DEERWOOD AND CUYUNA AROUND 600 AM CDT.
AITKIN AROUND 610 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GLEN...WOODROW...
PINE CENTER...EAST GULL LAKE...EDWARD LAKE...WEALTHWOOD...GUN
LAKE...LENNOX... MISSION AND RIPPLE LAKE.
BE PREPARED TO SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM
WINDOWS IN THE NEXT HOUR OR TWO SHOULD WARNINGS BE ISSUED. PAY CLOSE
ATTENTION TO NOAA WEATHER RADIO...LOCAL TV AND RADIO...AND OTHER
RELIABLE WEATHER INFORMATION SOURCES FOR ADDITIONAL INFORMATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL AND EAST CENTRAL MINNESOTA.
LAT...LON 4667 9478 4674 9350 4625 9353 4624 9381
4616 9381 4616 9437 4618 9437 4623 9439
4627 9434 4630 9436 4633 9443 4630 9454
4633 9462 4636 9467 4635 9472 4638 9473
4639 9478
TIME...MOT...LOC 0915Z 263DEG 48KT 4646 9593 4601 9572 4566 9591
MOOREThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:32 AM CDT | Special Weather Statement | DLH | Burnett | 28 min |
| Aug 10, 9:01 AM CDT | Special Weather Statement | DLH | Bayfield, Douglas, Washburn | 29 min |
| Aug 10, 9:38 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 37 min |
| Aug 10, 10:14 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 46 min |
| Aug 10, 10:55 AM CDT | Severe Thunderstorm Warning | DLH | Iron | 16 min |
| Aug 10, 11:42 AM CDT | Flash Flood Watch | DLH | Burnett, Douglas | 18 hr |
| Aug 9, 9:30 PM CDT | Small Craft Advisory | DLH | 49 hr | |
| Aug 10, 4:19 AM CDT | Special Weather Statement | DLH | Crow Wing | 26 min |
| Aug 10, 4:56 AM CDT | Special Weather Statement | DLH | Crow Wing | 19 min |
| Aug 10, 5:15 AM CDT | Special Weather Statement | DLH | Cass | 15 min |
| Aug 10, 5:38 AM CDT | Special Weather Statement | DLH | Cass | 22 min |
| Aug 10, 6:02 AM CDT | Special Weather Statement | DLH | Crow Wing | 13 min |
| Aug 10, 6:17 AM CDT | Special Weather Statement | DLH | Crow Wing | 13 min |
| Aug 10, 6:31 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 29 min |
| Aug 10, 7:00 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Pine | 30 min |
| Aug 10, 9:48 AM CDT | Special Marine Warning | DLH | 42 min | |
| Aug 10, 3:44 PM CDT | Special Weather Statement | DLH | Wadena | 31 min |
| Aug 10, 4:04 PM CDT | Special Weather Statement | DLH | Cass | 26 min |
| Aug 10, 4:21 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 39 min |
| Aug 10, 4:33 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 42 min |
| Aug 10, 4:59 PM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Aug 10, 5:28 PM CDT | Special Weather Statement | DLH | Crow Wing | 32 min |
| Aug 10, 6:20 PM CDT | Special Weather Statement | DLH | Lake | 25 min |
| Aug 10, 6:33 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 42 min |
| Aug 10, 6:41 PM CDT | Areal Flood Advisory | DLH | Lake | 3 hr |
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.